Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 76, NWS Green Bay, WI

September 26, 2020Langlade County, Lincoln County, Marathon County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 26, 2020, 3:09 PM CDT for Langlade County, Lincoln County, Marathon County, Wisconsin. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2020, 3:09 PM CDT (20:09 UTC)
Expired
Sep 26, 2020, 4:00 PM CDT
In force
51 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Langlade County, WI, Lincoln County, WI, Marathon County, WI

The radar

The Green Bay radar (KGRB), 156 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 3:38 PM CDTHAIL 12 E Merrill, WI
Sep 26, 3:40 PM CDTHAIL 1Merrill, WIONE INCH HAIL FOR APPROXIMATELY 5 MINUTES
Sep 26, 3:40 PM CDTHAIL 1Merrill, WIONE INCH HAIL FOR APPROXIMATELY 5 MINUTES.
Sep 26, 3:40 PM CDTHAIL 1.251 Ne Merrill, WIREPORT RECEIVED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-480 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WUUS53 KGRB 262009
SVRGRB
WIC067-069-073-262100-
/O.NEW.KGRB.SV.W.0076.200926T2009Z-200926T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
309 PM CDT Sat Sep 26 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southern Lincoln County in north central Wisconsin...
  Northwestern Marathon County in central Wisconsin...
  Northwestern Langlade County in north central Wisconsin...

* Until 400 PM CDT.

* At 308 PM CDT, a severe thunderstorm was located 13 miles east of
  Dorchester, or 14 miles east of Medford, moving east at 60 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Merrill, Parrish, Birch Trails Girl Scout Camp, Council Grounds
  State Park, Dutch Corners, Athens, Rib Falls, Hamburg, Neva and
  Summit Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4512 9004 4521 9004 4547 8925 4520 8907
      4489 9013 4505 9020 4512 9020
TIME...MOT...LOC 2008Z 251DEG 50KT 4506 9007 

HAIL...1.25IN
WIND...<50MPH
 
$$
Kieckbusch
5 follow-up statements
190 
WWUS53 KGRB 262019
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
319 PM CDT Sat Sep 26 2020

WIC067-069-073-262100-
/O.CON.KGRB.SV.W.0076.000000T0000Z-200926T2100Z/
Lincoln WI-Marathon WI-Langlade WI-
319 PM CDT Sat Sep 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN LINCOLN...NORTH CENTRAL MARATHON AND NORTHWESTERN
LANGLADE COUNTIES...

At 319 PM CDT, a severe thunderstorm was located 9 miles southwest of
Council Grounds State Park, or 15 miles northwest of Wausau, moving
east at 55 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Merrill, Parrish, Birch Trails Girl Scout Camp, Council Grounds State
Park, Dutch Corners, Athens, Rib Falls, Hamburg, Neva and Summit
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

LAT...LON 4512 9004 4521 9004 4547 8925 4520 8907
      4496 8990 4504 9009 4512 9009
TIME...MOT...LOC 2019Z 250DEG 47KT 4510 8990 

HAIL...1.25IN
WIND...<50MPH
 
$$
Kieckbusch
875 
WWUS53 KGRB 262028
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
328 PM CDT Sat Sep 26 2020

WIC067-069-073-262100-
/O.CON.KGRB.SV.W.0076.000000T0000Z-200926T2100Z/
Lincoln WI-Marathon WI-Langlade WI-
328 PM CDT Sat Sep 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN LINCOLN...NORTH CENTRAL MARATHON AND NORTHWESTERN
LANGLADE COUNTIES...

At 328 PM CDT, a severe thunderstorm was located over Council Grounds
State Park, or 13 miles north of Wausau, moving east at 60 mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Merrill, Parrish, Birch Trails Girl Scout Camp, Council Grounds State
Park, Dutch Corners, Hamburg, Neva, Summit Lake, Ackley Wildlife Area
and Dudley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

LAT...LON 4511 8999 4521 9004 4547 8925 4520 8907
      4503 8975
TIME...MOT...LOC 2028Z 251DEG 50KT 4514 8973 

HAIL...1.75IN
WIND...<50MPH
 
$$
Kieckbusch
540 
WWUS53 KGRB 262043
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
343 PM CDT Sat Sep 26 2020

WIC073-262052-
/O.CAN.KGRB.SV.W.0076.000000T0000Z-200926T2100Z/
Marathon WI-
343 PM CDT Sat Sep 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MARATHON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4547 8925 4520 8907 4512 8941 4512 8966
      4516 8972 4531 8974
TIME...MOT...LOC 2042Z 251DEG 50KT 4520 8947 

$$

WIC067-069-262100-
/O.CON.KGRB.SV.W.0076.000000T0000Z-200926T2100Z/
Lincoln WI-Langlade WI-
343 PM CDT Sat Sep 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN LINCOLN AND NORTHWESTERN LANGLADE COUNTIES...

At 342 PM CDT, a severe thunderstorm was located near Dutch Corners, 
or 15 miles west of Antigo, moving east at 60 mph. Law enforcement 
reported 1 inch hail near Merrill. 

HAZARD...Golf ball size hail.

SOURCE...Law enforcement.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Merrill, Parrish, Birch Trails Girl Scout Camp, Dutch Corners, Neva,
Summit Lake, Ackley Wildlife Area, Dudley, Kempster and Ormsby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

LAT...LON 4547 8925 4520 8907 4512 8941 4512 8966
      4516 8972 4531 8974
TIME...MOT...LOC 2042Z 251DEG 50KT 4520 8947 

HAIL...1.75IN
WIND...<50MPH
 
$$
Kieckbusch
845 
WWUS53 KGRB 262051
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
351 PM CDT Sat Sep 26 2020

WIC067-069-262100-
/O.CON.KGRB.SV.W.0076.000000T0000Z-200926T2100Z/
Lincoln WI-Langlade WI-
351 PM CDT Sat Sep 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN LINCOLN AND WEST CENTRAL LANGLADE COUNTIES...

At 351 PM CDT, a severe thunderstorm was located 10 miles northwest
of Antigo, moving east at 60 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Neva, Deerbrook, Ackley Wildlife Area, Kempster, Ormsby, Koepenick,
Doering and Bavaria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

LAT...LON 4520 8907 4512 8941 4512 8955 4526 8954
      4537 8918
TIME...MOT...LOC 2051Z 251DEG 56KT 4520 8934 

HAIL...1.00IN
WIND...<50MPH
 
$$
Kieckbusch
995 
WWUS53 KGRB 262058
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
358 PM CDT Sat Sep 26 2020

WIC067-069-262108-
/O.EXP.KGRB.SV.W.0076.000000T0000Z-200926T2100Z/
Lincoln WI-Langlade WI-
358 PM CDT Sat Sep 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN AND WEST
CENTRAL LANGLADE COUNTIES WILL EXPIRE AT 400 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However hail up 
to nickel size is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Green Bay.

LAT...LON 4520 8907 4512 8941 4512 8955 4526 8954
      4537 8918
TIME...MOT...LOC 2058Z 251DEG 50KT 4523 8922 

$$
Kieckbusch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 12:57 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 26, 12:57 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1257 PM CDT Sat Sep 26 2020

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Sunday
Issued at 428 AM CDT Sat Sep 26 2020

Strong to severe thunderstorms are possible this afternoon in
association with a very strong upper jet, a northward moving warm
front and a cold front approaching from the Northern Plains.

The warm front was not very defined early this morning, but was
probably from about Black River Falls to Milwaukee at 4am. It is
forecast to move a Stevens Point to Manitowoc line by midday as
low level winds increase ahead of the approaching cold front and
upper jet streak. Scattered convection should form along or just
north of the surface front sometime in the afternoon and then move
north into the evening hours. The best combination of shear, low
level forcing and elevated instability looks to be across northern
Wisconsin where the SPC slight risk of severe storms is located.
Strong updrafts and shear should allow for large hail, but damaging
winds are possible as well. Tornadoes are not impossible if there
is some surface based convection. It will be another summer like
day with highs in the 70s and dewpoints in the 60s. If it becomes
sunny for any length of time it could reach 80.

Showers and thunderstorms will continue across northern Wisconsin
this evening before quickly exiting to the east after the cold
front moves through. The air behind the front is drier but not
much cooler, so lows tonight will be mild.

Sunday should be breezy and and still about five degrees above
average. An upper jet moving across southern WIsconsin could bring
some light rain to the east central part of the state in the
afternoon.

.LONG TERM...Sunday Night Through Friday
Issued at 428 AM CDT Sat Sep 26 2020

Enjoy the mild weather this weekend as a significant pattern
change will be felt across the western Great Lakes next week.
500mb ridge will build across the western United States for
next week, resulting in downstream troughing across the eastern
half of the country. This will result in a significant cool down
for the latter half of next week along with periodic chances of
showers.

For Sunday night, continued a chance of light rain across east-
central Wisconsin as front continues to sag southward. The next
upper level disturbance will drop southward late Sunday night
along with the piece of the upper level trough. This feature,
combined with daytime heating on Monday should trigger scattered
shower activity. Most of the shower activity should end during
the late afternoon or Monday evening as a brief period of upper
level ridging ahead of the next upper level disturbance drops
southeast towards the state. The feature on Tuesday should bring
the highest chances of rain across the north. From Tuesday night
into next Saturday, upper level disturbances will drop southeast
out of Canada from time to time as the upper trough lingers across
the eastern half of the country resulting in periodic chances of
showers. Very cool conditions are also expected for the latter
half of next week with highs next Thursday and Friday only
climbing into the 40s and 50s, or more like late October or early
November.

There are a few things to watch in the upcoming days. For Thursday
night, northerly flow off Lake Superior could bring some rain or
snow showers to far north-central Wisconsin. 850mb temperatures
are cold enough for snow, however Lake Superior is still fairly
warm. Boundary layer temperatures may not cool as much as the
guidance would suggest due to cloud cover and northerly winds.
Still a lot of uncertainty if the far north would see the first
snow flakes of the season. Also, with the upper trough moving
across the western Great Lakes later next week, there may be some
potential for waterspouts on the Bay of Green Bay and Lake
Michigan. We are heading into the peak season for waterspouts on
the Great Lakes.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1257 PM CDT Sat Sep 26 2020

VFR conditions prevailed late this morning and early afternoon
with mainly mid and upper level clouds pushing across the region.
Some IFR CIGs remained across far north central WI. Showers and a
few storms developed across central and north central WI early
this afternoon and will continue to spread northeast across the
area as a warm front lifts north. This activity will mainly clip
ATW/MTW/GRB with mainly VFR conditions continuing. Farther north
at AUW/CWA/RHI, chances for showers/storms is higher with this
first round of activity and a second round later this
afternoon/evening. The heavier activity could drop CIGs/VSBY
MVFR/IFR range. Low level wind shear is expected to develop this
evening and continue overnight as southwest winds increase to
40-50 knots around 2000 feet. Low clouds and some fog is expected
across north central WI overnight as well. VFR conditions are
expected by mid Sunday morning. A few showers will be possible in
the later morning and afternoon hours.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement through Sunday morning for WIZ022-040-
050.
&&

SHORT TERM.....RDM
LONG TERM......Eckberg
AVIATION.......Bersch
Hazardous weather outlook, Sep 26, 11:29 AM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1129 AM CDT Sat Sep 26 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271630-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1129 AM CDT Sat Sep 26 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible late this afternoon
and evening, between 4 PM and 11 PM, mainly north of Highway 29.
Damaging winds, large hail, and isolated tornadoes are possible.

Strong currents are likely to lead to hazardous swimming conditions
at Lake Michigan beaches this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed late this afternoon and
evening. Spotters are requested to report hail over a half inch
in diameter or wind damage to the National Weather Service in
Green Bay.

LMZ521-522-541>543-271630-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1129 AM CDT Sat Sep 26 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

Gusty south winds and building waves will result in hazardous
conditions to small craft on Lake Michigan late this afternoon
and continuing tonight.

Thunderstorms with large hail or strong winds will pose a hazard
to mariners late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty winds or high waves will continue on Lake Michigan Sunday,
resulting in hazardous conditions for small craft. The gusty winds
and high waves will diminish Sunday afternoon.

Bersch

In the hours before

Special weather statement, Sep 26, 2:34 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Green Bay WI
234 PM CDT Sat Sep 26 2020

WIZ018>020-030-031-262030-
Shawano WI-Langlade WI-Marathon WI-Menominee WI-Lincoln WI-
234 PM CDT Sat Sep 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN...MARATHON...
NORTHWESTERN MENOMINEE...LANGLADE AND WESTERN SHAWANO COUNTIES UNTIL
330 PM CDT...

At 233 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Colby, or 20 miles west of Wausau, moving northeast at
60 mph. Other strong thunderstorms were developing in northern Clark
County, and near Mosinee.

Nickel size hail will be possible with these storms.

Locations impacted include...
Wausau, Antigo, Weston, Merrill, Rib Mountain, Mosinee, Abbotsford,
Pearson, Dutch Corners and Veterans Memorial County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9005
      4518 9004 4542 8906 4500 8866 4468 8992
      4469 9004 4493 9032
TIME...MOT...LOC 1933Z 246DEG 50KT 4488 9004

Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:36 PM CDTSpecial Weather StatementGRBVilas24 min
Sep 25, 8:53 PM CDTSevere Thunderstorm WarningGRBVilas67 min
Sep 25, 9:53 PM CDTSevere Thunderstorm WarningGRBForest, Vilas52 min
Sep 25, 10:44 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest28 min
Sep 26, 3:52 AM CDTSmall Craft AdvisoryGRB39 hr
Sep 26, 11:12 AM CDTBeach Hazards StatementGRBDoor, Kewaunee, Manitowoc23 hr
Sep 26, 2:34 PM CDTSpecial Weather StatementGRBLanglade, Marathon56 min
Sep 26, 3:00 PM CDTSevere Thunderstorm WarningGRBLanglade, Marathon, Menominee, Oconto, Shawano45 min
Sep 26, 3:45 PM CDTSpecial Weather StatementGRBOconto45 min
Sep 26, 4:04 PM CDTSpecial Marine WarningGRB86 min
Sep 26, 4:09 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto21 min
Sep 26, 4:13 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Marinette, Oconto32 min
Sep 26, 4:35 PM CDTSpecial Weather StatementGRBDoor25 min
Sep 26, 4:49 PM CDTSpecial Weather StatementGRBMarinette41 min
Sep 26, 5:06 PM CDTSpecial Marine WarningGRB24 min
Sep 26, 5:24 PM CDTSpecial Marine WarningGRB51 min
Sep 26, 5:33 PM CDTSevere Thunderstorm WarningGRBDoor42 min
Sep 26, 5:35 PM CDTSpecial Marine WarningGRB26 min
Sep 26, 6:33 PM CDTSpecial Weather StatementGRBVilas42 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.